Hail, Dunn
- When
- June 17, 5:38 PM MST to 5:44 PM MST
- Where
- Dunn County, Killdeer
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.370, -102.770
In the late afternoon of Sunday, June 17th, Tornado Watch 412 was issued in anticipation of severe thunderstorms and possible tornadoes developing ahead of a strong surface cold front and low pressure center approaching. Numerous severe thunderstorm warnings and several tornado warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the late afternoon of Sunday, June 17th, Tornado Watch 412 was issued in anticipation of severe thunderstorms and possible tornadoes developing ahead of a strong surface cold front and low pressure center approaching. Numerous severe thunderstorm warnings and several tornado warnings were issued. Many reports of large hail and severe thunderstorm wind gusts, along with 1 funnel cloud report, were received during the episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 1:27 PM MST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 327 PM CDT SUN JUN 17 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT STRONG CAPPING AND CLEARING SKIES HAVE ALLOWED CAPES TO CLIMB PAST 3000 J/KG IN THE SOUTH CENTRAL PART OF THE STATE. AN APPROACHING SURFACE FRONT IN THE WESTERN PART OF THE STATE WILL LIKELY GENERATE A LINE OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH DAKOTA LATER THIS AFTERNOON. MY SOUTHEASTERN COUNTIES ARE TOTALLY SATURATED FROM RECENT RAINFALLS OF 2 TO 5 INCHES...SO ANY THUNDERSTORM WILL POSE A FLASH FLOODING HAZARD. FOR THIS REASON I WILL ISSUE A FLASH FLOOD WATCH FOR MY SOUTHEAST COUNTIES. ONCE THE FRONT CLEARS MY FORECAST AREA LATER TONIGHT THE WRAP AROUND UPPER COLD POOL MY DESTABILIZE THE POST FRONT AIRMASS ENOUGH FOR SOME THUNDERSHOWERS MONDAY AFTERNOON. WINDS WILL ALSO BE STIFF ON MONDAY AND A WIND ADVISORY WILL LIKELY BE NEEDED. ILL LET THE NEXT SHIFT TAKE CARE OF THAT DETAIL. TUESDAY AND WEDNESDAY WILL BRING AN UPPER RIDGE OVER THE NORTHERN PLAINS...HOWEVER WEAK RIPPLES AND A TYPICAL LATE JUNE AIRMASS BEGS A CHANCE OF THUNDERSTORMS. BUT SINCE TIMING...LOCATION AND COVERAGE ARE IN DOUBT WILL LEAVE IT DRY FOR NOW. .LONG TERM...THURSDAY THROUGH SUNDAY... LONG RANGE MODELS IN GOOD OVERALL AGREEMENT. PROGRESSIVE UPPER LEVEL FLOW PATTERN ONCE AGAIN SETTING UP OVER THE EXTENDED FORECAST PERIOD. THE UPPER LEVEL RIDGING OVER THE NORTHERN PLAINS IS SHORT LIVED AS ANOTHER UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES. ACTIVE SOUTHWEST FLOW ALOFT OVER OUR REGION ALONG WITH SURFACE BOUNDARIES GALORE WILL INCREASE THE POTENTIAL FOR AN ACTIVE THUNDERSTORM PERIOD OVER THE FIRST SEVERAL DAYS OF ASTRONOMICAL SUMMER. HAVE SLIGHT CHANCE POPS THROUGH THE LONG TERM AS A RESULT UNTIL DETAILS BECOME MORE CLEAR. SOUTHERLY MOISTURE AND WARM AIR ADVECTION...ALONG WITH THE EVAPOTRANSPIRATION MOISTURE FACTOR...WILL LIKELY BRING WARM AND HUMID DAYS THURSDAY THROUGH THE WEEKEND. && .AVIATION... A COLD FRONTAL BOUNDARY NOW LOCATED JUST EAST OF DIK AND WEST OF ISN WILL CONTINUE TO SLIDE EAST THIS AFTERNOON AND EVENING. SCT TSRA ARE EXPECTED TO DEVELOP AS THIS FRONTAL BOUNDARY MOVES INTO VERY UNSTABLE AIR OVER SOUTH CENTRAL NORTH DAKOTA...THEN ADVECT EAST EARLY THIS EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH MVFR-IFR CIGS AND VIS. LARGE AREA OF MVFR-IFR CIGS AT 700-2000FT AGL OVER THE NORTH IS EXPECTED TO LIFT LATER THIS EVENING BEHIND THE FRONT. BY 00-02Z THE COLD FRONT AND ANY ASSOCIATED THUNDERSTORMS WILL BE EAST OF THE FORECAST AREA. BEHIND THE FRONT INITIALLY...STRONG WEST TO NORTHWEST WINDS OF 25 KNOTS OR A BIT MORE WILL BLOW FOR 1-2 HOURS BEFORE DIMINISHING. WINDS ARE EXPECTED TO RE-INCREASE BY TOMORROW MID-MORNING...NORTHWEST SUSTAINED AT 20-25 KTS AND GUSTS OF 30-35 KTS...AND PERSIST THROUGH MUCH OF THE DAY. IN ADDITION FOR TOMORROW...ANOTHER SURFACE TROUGH WILL SLIDE ACROSS SOUTH CENTRAL CANADA...WITH MVFR CIGS IN -SHRA OVER MUCH OF WEST AND CENTRAL ND...WITH THE NORTHERN PART OF THE CWA SEEING THE BEST CHANCE AT THIS SCENARIO. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM THIS EVENING TO MIDNIGHT CDT TONIGHT FOR NDZ036-037-047-048-050-051. && RSL/NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 502 AM CDT SUN JUN 17 2007 NDZ001>005-009>013-017>023-025-031>037-040>047-050-181015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- MCINTOSH- 502 AM CDT SUN JUN 17 2007 /402 AM MDT SUN JUN 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDY ON MONDAY WITH NORTHWEST WINDS 20 TO 35 MPH. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY OVER SOME PORTIONS OF THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. NDZ048-051-181015- LA MOURE-DICKEY- 502 AM CDT SUN JUN 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A WIND ADVISORY THIS AFTERNOON FROM 1 PM TO 6 PM CDT FOR STRONG SOUTH WINDS. OTHERWISE THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME MAY BE SEVERE. A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR LUDDEN DAM. SEE THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDY ON MONDAY WITH NORTHWEST WINDS 20 TO 35 MPH. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY OVER SOME PORTIONS OF THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
The Bismarck radar (KBIS), 166 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
12 hail, 7 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Reported by Minot Air Force Base personnel. No damage reported.
Hail was mostly quarter size with some slightly larger stones. Broken windows, damaged siding and shingles, and dented vehicles and campers reported in Almont.
Hail was accompanied by strong winds. Some damage was done to farm fields and farm buildings 7 miles south of New Salem. 7 miles southeast of New Salem a farm had 450 acres of barley, wheat and oats damaged.
Funnel remained just below cloud base.
Five large pines blown over in the north city park of Gackle.
Damage to corn and soybeans on a farm 5 miles north-northeast of Harvey.
NWS storm survey completed on Monday, June 18, and confirmed the findings of emergency management officials, that very high thunderstorm winds and not a tornado caused the damage in Dickey County. Over most of the wind damage area the damage was consistent with wind speeds of 70 mph. However, in an area inside the city limits of Ellendale, from the elevator toward the northeast, damage was consistent with wind speeds of 85 mph. Damage was mainly to trees throughout the area and to grain bins in the immediate Ellendale area, along with a few power lines and a cell phone communications tower. Part of the elevator was completely toppled onto the street below. Note that some of the large diameter trees uprooted in Ellendale would have been consistent with 90 or 95 mph winds, and that speeds were reduced due to saturated soils. The area had received 16.7 inches of rain since March 1. There were no deaths or injuries.
NWS storm survey completed Monday, June 18. Damage to trees, a home television tower, a small shed, and new playground equipment. Note this was the same cluster of storms that moved through the Ellendale area of Dickey County earlier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38907, 38908, 38909, 38910, 38931, 38906, 38911, 38912, 38918, 38913, 38919, 38939, 38914, 38922, 38915, 38916, 38920, 38921, 38917, 38924.